Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 429, NWS Jackson, MS

November 6, 2018Tensas Parish, Louisiana; 5 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Nov 6, 2018, 2:12 AM CST for Tensas Parish, Louisiana; 5 counties in Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 6, 2018, 2:12 AM CST (08:12 UTC)
Expired
Nov 6, 2018, 2:50 AM CST
In force
38 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Tensas Parish, LA, Claiborne County, MS, Copiah County, MS, Hinds County, MS, Jefferson County, MS, Warren County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 99 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

064 
WUUS54 KJAN 060812
SVRJAN
LAC107-MSC021-029-049-063-149-060915-
/O.NEW.KJAN.SV.W.0429.181106T0812Z-181106T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
212 AM CST TUE NOV 6 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Eastern Tensas Parish in northeastern Louisiana...
  Southwestern Warren County in west central Mississippi...
  Claiborne County in southwestern Mississippi...
  Northern Jefferson County in southwestern Mississippi...
  Southwestern Hinds County in central Mississippi...
  Northwestern Copiah County in central Mississippi...

* Until 315 AM CST.

* At 212 AM CST, a severe thunderstorm was located 8 miles east of
  Lake Bruin, or 27 miles southwest of Vicksburg, moving east at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Port Gibson around 225 AM CST.
  Pattison around 235 AM CST.
  Hermanville and Rocky Springs around 240 AM CST.
  Carpenter around 250 AM CST.
  Utica around 255 AM CST.
  Dentville around 305 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3215 9121 3215 9105 3212 9104 3215 9100
      3214 9051 3178 9059 3178 9140
TIME...MOT...LOC 0812Z 271DEG 34KT 3200 9112 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
2 follow-up statements
113 
WWUS54 KJAN 060838
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
238 AM CST TUE NOV 6 2018

LAC107-MSC149-060847-
/O.CAN.KJAN.SV.W.0429.000000T0000Z-181106T0915Z/
Tensas LA-Warren MS-
238 AM CST TUE NOV 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TENSAS PARISH IN
NORTHEASTERN LOUISIANA AND SOUTHWESTERN WARREN COUNTIES IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3182 9128 3182 9126 3183 9124 3185 9126
      3187 9125 3192 9118 3194 9119 3198 9117
      3199 9110 3201 9108 3203 9108 3210 9082
      3214 9051 3178 9059 3181 9129
TIME...MOT...LOC 0837Z 271DEG 34KT 3200 9083 

$$

MSC021-029-049-063-060915-
/O.CON.KJAN.SV.W.0429.000000T0000Z-181106T0915Z/
Claiborne MS-Jefferson MS-Hinds MS-Copiah MS-
238 AM CST TUE NOV 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CST
FOR CLAIBORNE...NORTHERN JEFFERSON...SOUTHWESTERN HINDS AND
NORTHWESTERN COPIAH COUNTIES...

At 237 AM CST, a severe thunderstorm was located over Hermanville, or
23 miles south of Vicksburg, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Carpenter around 250 AM CST.
  Utica around 255 AM CST.
  Dentville around 305 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3182 9128 3182 9126 3183 9124 3185 9126
      3187 9125 3192 9118 3194 9119 3198 9117
      3199 9110 3201 9108 3203 9108 3210 9082
      3214 9051 3178 9059 3181 9129
TIME...MOT...LOC 0837Z 271DEG 34KT 3200 9083 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
074 
WWUS54 KJAN 060850
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
250 AM CST TUE NOV 6 2018

MSC021-029-049-063-060859-
/O.CAN.KJAN.SV.W.0429.000000T0000Z-181106T0915Z/
Claiborne MS-Jefferson MS-Hinds MS-Copiah MS-
250 AM CST TUE NOV 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR CLAIBORNE...NORTHERN
JEFFERSON...SOUTHWESTERN HINDS AND NORTHWESTERN COPIAH COUNTIES IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

LAT...LON 3182 9128 3182 9126 3183 9124 3185 9126
      3187 9125 3192 9118 3194 9119 3198 9117
      3199 9110 3201 9108 3203 9108 3210 9082
      3214 9051 3178 9059 3181 9129
TIME...MOT...LOC 0849Z 271DEG 34KT 3200 9069 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 6, 12:02 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Nov 6, 12:02 AM CST, 2 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1202 AM CST Tue Nov 6 2018

.UPDATE...
Updated for forecast update & 06Z aviation discussion

&&

.DISCUSSION...
Did a quick update to the forecast as we removed the tornado watch
out of the area. However, previous thinking is still intact that
we could continue to have some potential for severe weather,
including tornadoes & damaging wind gusts. Some of these storms
are right on the northern significant tornado parameter of 2-4 &
effective helicity ~300-400 m2/s2 per mesoscale analysis. As we
previously mentioned, we advise to not let your guard down
overnight, even though the tornado watch has been expired. /DC/

Prior discussion below:

After storms got off to an impressive start over NW Louisiana with
multiple confirmed tornadoes early this evening, they have since
struggled to remain established as they have moved into the
ArkLaMiss Delta region. Thus far, the imbalance between the very
impressive wind shear (effective bulk shear 70-80 kt/effective SRH
500-600 m2/s2) and the more modest instability (MLCAPE 1000-1500
J/kg) has resulted in the faltering updrafts being effectively
sheared off. This should continue to limit the threat for better
established discrete supercells through the evening as there is
little evidence shear will decrease significantly or instability
will increase significantly. Otherwise, a broken line of
convection has organized closer to the front. We certainly do not
want people to let their guard down just yet. As this activity
translates eastward, the threat for transient rotation and bowing
segments with damaging wind potential will remain given the
impressive ambient shear. However, with the decreasing potential
for deeper updrafts, the threat for severe hail has all but gone
away. We still anticipate a marked decrease in the severe weather
threat overnight as the convection outruns the weakening subtle
forcing. We're in the process of making some adjustments to our
HWO/graphical products to reflect the latest thinking, and will
have these updates out shortly. /DL/

Relevant portions of the prior discussion below:

Through Tuesday: With decreasing upper level support through the
evening, the storms will evolve into more of a line or broken line
as they approach the Natchez Trace corridor pushing
southeastward. A somewhat lower damaging wind and tornado threat
will remain, with a lessening hail threat as updrafts become less
robust. With the front expected to stall, the line will slow down
and weaken overnight, with the severe threat dissipating after
midnight. What's left of the line likely will not even reach the
US 98 corridor by daybreak Tuesday.

With the front slowing across the area, lightening winds, and a
moist environment remaining in place across SE Mississippi, areas of
fog are anticipated across the Pine Belt tonight through Tuesday
morning. Some of this fog could be locally dense, and thus this
threat has been added to the HWO. Confidence is not high enough to
issue a preemptive advisory, but we will need to monitor for the
potential need for one through the evening hours. The fog threat
will end from north to south tomorrow morning as the front slips
through the area. The good news is clearing is expected tomorrow,
with dry conditions for the vast majority of the area through the
rest of the day. Enjoy it while you can, because the rest of the
work week is looking quite wet... /DL/

Tomorrow tonight through Monday...high pressure moves into the
region Tuesday, forcing the boundary southeast, but not really
clearing the region. It will stall south of the cwa before
gradually lifting north, bringing rain back and likely a little
warmer air. The next disturbance and boundary moves in Wednesday
and lingers with some weak disturbances traveling along the
boundary. There could be a period of decent lapse rates, but
nothing great Wednesday night into early Thursday. The next system
moves in Friday with the boundary looking better as it moves
across the I-59 corridor. The upper jet also looks good with
100kts or more moving across the cwa. May be worth watching.
Guidance continues to show temperatures falling about 20 degrees
by the weekend, so cooler air is finally on the way. Overall no
real changes to the previous forecast. /7/

&&

.AVIATION...
06Z TAF discussion:
Areas of MVFR and IFR stratus remain scattered across the area
this evening. SHRA/TSRA are moving across NE LA & central-N MS
through the overnight hours. Some of these storms could be severe
with tornadoes, large hail, and 50 kt wind gusts. The storms will
continue to spread east-southeastward overnight and gradually
weaken as they get closer to GTR/JAN/HKS/MEI, though strong wind
gusts and a tornado are still possible. Ceilings will fall to
MVFR/IFR at most sites overnight through early Tuesday morning,
and IFR visibilities are possible around HBG/PIB. Conditions
should improve through early-mid morning as the cold front has
already moved through the NW Delta at GLH & is moving through GWO.
Expect a gradual wind shift to the west-northwest in the wake, with
VFR conditions prevailing areawide by late morning and continuing
through the remainder of the TAF period. /DL/DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       66  76  60  74 / 100  19  30  40
Meridian      66  76  58  75 /  69  59  28  41
Vicksburg     63  76  60  72 /  77   9  32  44
Hattiesburg   70  79  64  79 /  19  42  18  51
Natchez       67  78  65  76 /  80  27  31  44
Greenville    58  72  55  63 /  90   1  49  48
Greenwood     58  73  56  66 / 100   2  39  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DC
Hazardous weather outlook, Nov 5, 3:07 PM CST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
307 PM CST Mon Nov 5 2018

ARZ074-075-LAZ007>009-MSZ018-019-025>030-032>037-040-041-062115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-
Oktibbeha-Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-
307 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight

Severe storms are likely, especially during the evening to around
midnight time frame. Strong tornadoes are possible along with
damaging winds up to 70 mph and large hail up to golf ball size.
Stay weather aware and have your severe weather plans in place.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ015-016-023-MSZ031-038-039-042>045-047-062115-
Richland-Madison LA-Franklin LA-Lowndes-Winston-Noxubee-Yazoo-
Madison MS-Leake-Neshoba-Warren-
307 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and northeast Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

Severe storms are possible, mainly from late evening to the early
morning hours. Storms could contain tornadoes and damaging wind
gusts up to 60 mph along with quarter to golf ball size hail. Stay
weather aware and have your severe weather plans in place.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ024>026-MSZ046-048>056-059>062-062115-
Catahoula-Tensas-Concordia-Kemper-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jefferson-Adams-
Franklin MS-Lincoln-
307 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, south
central Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Late Tonight

Isolated severe storms are possible late tonight. Damaging wind
gusts up to 60 mph along with quarter size hail will be possible,
and a tornado cannot be ruled out. Stay weather aware and have
your severe weather plans in place.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ057-058-063>066-072>074-062115-
Jasper-Clarke-Lawrence-Jefferson Davis-Covington-Jones-Marion-
Lamar-Forrest-
307 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Tuesday

FOG
THREAT...Limited
TIMING...Late Tonight into Tuesday morning

Areas of fog are expected to develop late tonight and continue
through the early morning. Visibility may drop to between a half
and a quarter mile resulting in slow travel conditions.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FOG*
Extreme...Widespread fog with visibilities near zero.
Significant...Fog with visibilities less than or equal to 1/4
 mile likely.
Elevated...Fog with visibilities less than or equal to 1/4 mile
 possible.
Limited...Patchy fog with visibilities less than or equal to 1/4
 mile possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Nov 5, 9:16 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
916 PM CST MON NOV 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     DERMOTT                 33.53N 91.44W
11/05/2018                   CHICOT             AR   EMERGENCY MNGR

            A FEW TREES AND COUPLE POWER LINES DOWN IN
            TOWN.

&&

CE
Special weather statement, Nov 6, 1:06 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
106 AM CST TUE NOV 6 2018

MSZ044-060745-
Leake MS-
106 AM CST TUE NOV 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEAKE COUNTY UNTIL 145
AM CST...

At 106 AM CST, Meteorologists were tracking a strong thunderstorm
over Thomastown, or 11 miles south of Kosciusko, moving east at 35
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Singleton around 120 AM CST.
  Renfroe around 130 AM CST.
  Edinburg around 140 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3285 8973 3293 8973 3293 8932 3276 8932
TIME...MOT...LOC 0706Z 274DEG 29KT 3290 8966

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 7:12 PM CSTTornado WarningJANMorehouse32 min
Nov 5, 7:47 PM CSTSevere Thunderstorm WarningJANBolivar, Sunflower43 min
Nov 5, 11:20 PM CSTTornado WarningJANCarroll, Holmes39 min
Nov 5, 11:35 PM CSTSevere Thunderstorm WarningJANHolmes, Humphreys, Issaquena, Sharkey, Yazoo55 min
Nov 6, 12:10 AM CSTTornado WarningJANChoctaw, Montgomery, Oktibbeha, Webster42 min
Nov 6, 12:13 AM CSTSevere Thunderstorm WarningJANAttala, Holmes, Yazoo62 min
Nov 6, 12:36 AM CSTSevere Thunderstorm WarningJANAttala, Choctaw, Oktibbeha39 min
Nov 6, 1:06 AM CSTSpecial Weather StatementJANLeake39 min
Nov 6, 1:27 AM CSTTornado WarningJANClay, Lowndes37 min
Nov 6, 1:43 AM CSTSevere Thunderstorm WarningJANNoxubee, Winston47 min
Nov 6, 1:59 AM CSTSevere Thunderstorm WarningJANKemper, Neshoba, Noxubee, Winston46 min
Nov 6, 2:06 AM CSTTornado WarningJANNoxubee54 min
Nov 6, 2:40 AM CSTSevere Thunderstorm WarningJANNoxubee31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.